Alert archive / Nevada / Wind Advisories in 2009

Wind Advisory 14, NWS Elko, NV

May 6, 20095 counties in Nevada

NWS Elko, NV issued this wind advisory at May 6, 2009, 3:56 AM PDT for 5 counties in Nevada. It took effect at May 6, 2009, 10:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 6, 2009, 3:56 AM PDT (10:56 UTC)
In effect from
May 6, 2009, 10:00 AM PDT
Expired
May 6, 2009, 7:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 56 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2009-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2009-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2405 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 061056
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
356 AM PDT WED MAY 6 2009

...STRONG WINDS ACROSS NORTHERN NEVADA TODAY...

.WINDS OUT AHEAD OF A COLD FRONT WILL BE STRONG ACROSS NORTHERN
NEVADA TODAY...DIMINISHING THIS EVENING BY SUNSET.


NVZ030>032-034-036-062300-
/O.NEW.KLKN.WI.Y.0014.090506T1700Z-090507T0200Z/
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...WINNEMUCCA...MCDERMITT...JACKPOT...
WILDHORSE...OWYHEE...ELKO...SPRING CREEK...CARLIN...WELLS...LEE...
RUBY LAKE...BATTLE MOUNTAIN
356 AM PDT WED MAY 6 2009


...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PDT
THIS EVENING FOR MUCH OF NORTHERN NEVADA...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PDT THIS
EVENING FOR HUMBOLDT COUNTY...NORTHERN...SOUTHWEST...AND SOUTH
CENTRAL ELKO COUNTY...THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE...
AND NORTHERN LANDER AND EUREKA COUNTIES.

WINDS WILL INCREASE OUT OF THE SOUTHWEST BY MID MORNING TODAY...WITH
SUSTAINED WINDS REACHING 25 TO 35 MPH MIDDAY...AND GUSTS UP TO 45
MPH THIS AFTERNOON. MOUNTAIN PASSES IN NORTHERN HUMBOLDT AND
NORTHERN ELKO COUNTIES COULD SEE GUSTS TO 55 MPH. THE STRONG WINDS
WILL PRODUCE AREAS OF BLOWING DUST...MAINLY THIS AFTERNOON...THAT
COULD REDUCE VISIBILITIES LOCALLY TO 1 TO 2 MILES. WINDS WILL
DIMINISH BY SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS IN EXCESS OF 30 MPH...OR
FREQUENT GUSTS IN EXCESS OF 45 MPH...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
REA/RCM
1 follow-up statement
000 
WWUS75 KLKN 062136
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
236 PM PDT WED MAY 6 2009


NVZ030>032-034-036-070200-
/O.CON.KLKN.WI.Y.0014.000000T0000Z-090507T0200Z/
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...WINNEMUCCA...MCDERMITT...JACKPOT...
WILDHORSE...OWYHEE...ELKO...SPRING CREEK...CARLIN...WELLS...LEE...
RUBY LAKE...BATTLE MOUNTAIN
236 PM PDT WED MAY 6 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING. 

SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH WILL
CONTINUE THROUGH EARLY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS IN EXCESS OF 30 MPH...
OR FREQUENT GUSTS IN EXCESS OF 45 MPH...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at May 5, 1:19 PM PDT, 14 hours 37 minutes earlier.

Area forecast discussion, May 5, 1:19 PM PDT, 14 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
119 PM PDT TUE MAY 5 2009

.SYNOPSIS...THE STORM TRACK WILL REMAIN NORTH OF NEVADA THROUGH
THE WEEKEND. A FEW STORMS PASSING TO THE NORTH WILL BRING ENOUGH
MOISTURE FOR A SLIGHT CHANCE OF SHOWERS TO AREAS NEAR THE OREGON
AND IDAHO BORDERS FROM TIME TO TIME. TEMPERATURES WILL REMAIN NEAR TO
SLIGHTLY ABOVE NORMAL.
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY. NEARLY ZONAL FLOW WILL
CONTINUE ACROSS NORTHERN AND CENTRAL NEVADA THROUGH FRIDAY. A SHORT
WAVE IN THIS FLOW WILL CLIP FAR NRN NV NEAR THE OREGON AND IDAHO
BORDERS WEDNESDAY AND WEDNESDAY NIGHT FOR A SLIGHT CHANCE OF
SHOWERS. THIS FAST ZONAL FLOW WILL BRING BREEZY CONDITIONS TO NRN
NV DURING THE AFTN HOURS WEDNESDAY AND THURSDAY. TEMPERATURES
WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. NEAR ZONAL FLOW OVER THE
GREAT BASIN INTO THE WEEKEND WITH DRY AND MILD CONDITIONS. BROAD
TROUGH CENTERED NEAR VANCOUVER ISLAND SUNDAY NIGHT IS PROGGED TO
BEGIN ITS INLAND PUSH. MODELS DISAGREE HOWEVER AS TO THE TRAJECTORY
OF THE FEATURE. GFS MOVES THE LOW SOUTH MONDAY...THEN INLAND OVER
SOUTHERN OREGON MONDAY NIGHT WITH PRECIP MOVING INTO NORTHERN NEVADA
BY EARLY TUESDAY. ECMWF HOWEVER TAKES THE LOW OFF THE NORTHERN
WASHINGTON COAST SUNDAY NIGHT INTO NORTHEASTERN WASHINGTON STATE
MONDAY...AND THEN DROPS THE TROUGH SOUTH INTO OREGON MONDAY NIGHT.
GFS SEEMS LIKE A MORE BELIEVABLE PATH. HOWEVER WITH SUCH VARIABILITY
FROM RUN TO RUN IN THE DAY 6-7 TIME FRAME LATELY IN BOTH
MODELS...NOT A LOT OF CONFIDENCE IN EITHER MODEL BEYOND THE WEEKEND.
&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH WEDNESDAY. MID-LEVEL
CLOUDS THIS AFTERNOON WILL CLEAR THIS EVENING. WINDS WILL BE BREEZY
OUT OF THE SOUTHWEST TO WEST INTO THIS EVENING...AND AGAIN WEDNESDAY
AFTERNOON.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

91/96/96

Nearby

Wind Advisories in Nevada, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.